Georgia, 2023Damaging Wind in Georgia, January 22, 2023
January 22, 2023 · NWS CHS · 1 event in 1 county or zone
As a warm front moved inland and the center of low pressure shifted into southeast Georgia, a line of thunderstorms developed in the evening hours. These thunderstorms produced strong wind gusts, including one report of damage in Liberty County.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
As a warm front moved inland and the center of low pressure shifted into southeast Georgia, a line of thunderstorms developed in the evening hours. These thunderstorms produced strong wind gusts, including one report of damage in Liberty County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, SC wrote its last area forecast discussion before the first event at Jan 22, 3:34 PM EST, 4 hours 1 minute earlier.
Area forecast discussion, Jan 22, 3:34 PM EST, 4 hours 1 minute before
Area Forecast Discussion
National Weather Service Charleston SC
334 PM EST Sun Jan 22 2023
.SYNOPSIS...
A cold front will push through the region this evening. High
pressure will then briefly return before another low pressure
system impacts the region midweek. High pressure is expected
late week into the weekend.
&&
.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...
An amplified upper trough will shift towards the East Coast
tonight. At the surface, low pressure currently over
southwestern Georgia will lift across the area and eventually
drag a cold front through, which will push offshore later this
evening. Additional showers and perhaps a few thunderstorms
expected along and ahead of the front. Despite strong wind
fields, lack of instability will keep the severe threat limited.
However, couldn't rule out a couple stronger storms over the
next couple of hours, especially across southeast Georgia where
they are becoming positioned more within the warm sector and
where the better instability resides. Rain chances will
decrease during the latter half of the night as much drier air
filters in from the west. All activity will have exited the
coast by sunrise. It will start to get a bit gusty late tonight
towards daybreak. Lows are forecast to range from the lower/mid
40s inland to upper 40s closer to the coast.
&&
.SHORT TERM /6 AM MONDAY MORNING THROUGH WEDNESDAY/...
Monday: A positively tilted upper level trough with its axis almost
parallel to the eastern seaboard will swing offshore through the
daytime hours. Once the trough is offshore zonal flow will develop
over the local forecast area. At the surface a cold front will push
through the region in the early morning hours with high pressure
building in behind the front. A breezy day is in store for the
region, as 1000 mb geostrophic winds surge after FROPA. A Lake Wind
Advisory is in affect for Lake Moultrie through most of the daytime
hours. Dry conditions are expected with skies clearing by the
afternoon. Even with CAA overrunning the region, downsloping winds
from the northwest as well as full sunshine will allow daytime
temperatures to reach the upper 50s to around 60 across most of the
region. As winds diminish with nightfall and go light to calm,
radiational cooling will chill overnight temperatures to around 30
far inland with mid to upper 30s closer to the coastline.
Tuesday: An upper level trough will be positioned over western
Texas, with zonal flow aloft over the southeastern states. High
pressure centered over the Carolinas will prevail at the surface.
Across western Texas a low pressure system will form at the surface,
progressing north-northeastward through the day. The local region
will be rain free under sunny skies. Low level thickness values
support high temperatures in the upper 50s to near 60. Overnight
clouds will increase ahead of the approaching disturbance. This will
result in more mild overnight temperatures compared to Monday night,
with low 40s inland and upper 40s to near 50 closer to the coast.
Wednesday: High pressure at the surface will retreat into the
Atlantic as a low pressure system progresses northeastward. Through
the daylight hours the system will move from the Mississippi River
Valley northeastward into the Ohio River Valley. While this feature
will likely remain north of the forecast area, a surface cold front
draped from the low pressure system will pass through the region. A
pinched pressure gradient is also expected to form between the high
pressure in the Atlantic and the cold front. A breezy day is
forecast for the region and another Lake Wind Advisory will likely
be required for Lake Moultrie. In addition to breezy conditions
numerous to widespread showers and possibly a thunderstorm are
forecast across the region. Temperatures will be several degrees
above normal, with highs around 70.
&&
.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...
After the cold front pushes through Wednesday evening overnight
temperatures are forecast to drop into the 30s across most inland
locations with low 40s closer to the coast. Surface high pressure
will build into the region Thursday and persist into the weekend
while zonal flow prevails aloft. Prevailing high pressure will
result in a dry forecast with lots of sunshine through the period.
Temperatures will be below normal Thursday and Friday, but warming
this weekend into the 60s.
&&
.AVIATION /20Z SUNDAY THROUGH FRIDAY/...
Flight restrictions are likely at all TAF sites through the
remainder of the day and much of tonight. Low ceilings and
occasional reductions in visibilities in showers will persist today
as low pressure passes across the area. There could be brief
periods of improvement this afternoon, but IFR should be the
dominant category. Late tonight, ceilings will begin to lift
and VFR is expected to return Monday morning. In addition, it
will get gusty behind the cold front tonight and especially on
Monday. Maintained mention of LLWS based on elevated winds above
aloft as shown in forecast soundings.
Extended Aviation Outlook: Flight restrictions will be possible
Wednesday as a cold front pushes through the terminals. Showers and
possibly a thunderstorm are forecast Wednesday afternoon into
Wednesday evening.
&&
.MARINE...
Tonight: South to southwest winds will become westerly overnight
following passage of a cold front. Small Craft Advisories are
ongoing for the Charleston county and outer Georgia waters.
There will be a brief wind surge later this evening, then winds
will really ramp up closer to daybreak as high pressure begins
to build.
Monday through Friday: Winds will remain elevated on Monday in the
wake of a cold front. All Small Craft Advisories should expire by
nightfall, however, with tranquil marine conditions forecast Tuesday
as high pressure builds into the region. Winds will surge again
Wednesday as another cold front pushes through the area.
Southwesterly winds are forecast to be 15 to 20 knots with gusts 25
to 30 knots. Winds will shift to the northwest and ease into Friday,
with 10 to 15 knots and an occasional gust to 20 knots forecast.
Seas will also surge, increasing to 5 to 7 ft across most of the
offshore waters. Small Craft Advisories will likely be required for
most, if not all of the coastal waters. High pressure will return
late Thursday and Friday, with winds diminishing to below SCA
&&
.CHS WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...Lake Wind Advisory from 5 AM to 3 PM EST Monday for SCZ045.
MARINE...Small Craft Advisory until 7 PM EST Monday for AMZ350-374.
Small Craft Advisory from 6 AM to 5 PM EST Monday for AMZ352.
&&
NEAR TERM...ETM
SHORT TERM...CPM
LONG TERM...CPM
AVIATION...CPM/ETM
MARINE...CPM/ETMHazardous weather outlook, Jan 22, 3:26 PM EST, 4 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service Charleston SC
326 PM EST Sun Jan 22 2023
AMZ330-350-352-354-374-GAZ087-088-099>101-114>119-137>141-SCZ040-
042>044-047>052-232030-
Charleston Harbor-
Waters from South Santee River to Edisto Beach SC out 20 NM-
Waters from Edisto Beach SC to Savannah GA out 20 NM-
Waters from Savannah GA to Altamaha Sound GA out 20 NM, including
Grays Reef National Marine Sanctuary-
Waters from Savannah GA to Altamaha Sound GA from 20 to 60 NM-
Jenkins-Screven-Candler-Bulloch-Effingham-Tattnall-Evans-
Inland Bryan-Coastal Bryan-Inland Chatham-Coastal Chatham-Long-
Inland Liberty-Coastal Liberty-Inland McIntosh-Coastal McIntosh-
Allendale-Hampton-Inland Colleton-Dorchester-Inland Jasper-Beaufort-
Coastal Colleton-Charleston-Coastal Jasper-Tidal Berkeley-
326 PM EST Sun Jan 22 2023
This Hazardous Weather Outlook is for Atlantic coastal waters,
southeast Georgia and southeast South Carolina.
.DAY ONE...This afternoon and tonight.
The probability for widespread hazardous weather is low.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter assistance is not anticipated at this time.
SCZ045-232030-
Inland Berkeley-
326 PM EST Sun Jan 22 2023
...LAKE WIND ADVISORY IN EFFECT FROM 5 AM TO 3 PM EST MONDAY FOR
LAKE MOULTRIE...
This Hazardous Weather Outlook is for southeast South Carolina.
.DAY ONE...This afternoon and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Lake Wind Advisory.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Lake Wind Advisory.
.SPOTTER INFORMATION STATEMENT...
Spotter assistance is not anticipated at this time.
In the hours before
Special weather statement, Jan 22, 7:34 PM EST, 1 minute before
Special Weather Statement
National Weather Service Charleston SC
734 PM EST Sun Jan 22 2023
GAZ137>141-230115-
Inland McIntosh-Coastal Liberty-Inland Liberty-Coastal McIntosh-Long-
734 PM EST Sun Jan 22 2023
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF LIBERTY, MCINTOSH AND
LONG COUNTIES...
At 734 PM EST, National Weather Service doppler radar indicated a
strong thunderstorm near Tibet, moving east at 55 mph.
HAZARD...strong winds 45 to 55 mph.
SOURCE...Radar Indicated.
IMPACT...Expect minor damage to tree limbs and blowing around of
light, unsecured objects.
Some locations in the path of this storm include...
Darien, Tibet, Jones, Riceboro, Wolf Island, Harris Neck, St.
Catherines Island and Eulonia.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Report damage directly to the Charleston National Weather Service at
888-383-2024 when it is safe to do so. You can also email your
report to nws.charlestonsc@noaa.gov.
&&
LAT...LON 3129 8142 3133 8144 3138 8155 3145 8162
3147 8161 3151 8166 3154 8166 3155 8170
3158 8170 3165 8179 3177 8129 3171 8116
3157 8112 3140 8122 3129 8125
TIME...MOT...LOC 0034Z 255DEG 47KT 3156 8168
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH
JRLThunderstorm Wind, Liberty
- When
- January 22, 7:35 PM EST to 7:36 PM EST
- Where
- Liberty County, 1.91 mi SSE of Hinesville
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 31.826, -81.585
Liberty County dispatch reported that power lines were blown down onto a tree which sparked a small fire along the 800 block of East Oxford Lane.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Damaging Winds in Florida, January 22 to 25, 2023$378,000 · EF2 · 17 events
- Tornado and Damaging Winds in Georgia, January 22, 2023$500,000 · EF2 · 7 events
- Winter Weather in Montana, January 22, 20231 death · 1 event
- High Surf in Hawaii, January 22 to 23, 20236 injured · 3 events
- Tornadoes and Damaging Winds in Georgia, January 22, 2023EF1 · 8 events
- Winter Storm and Winter Weather in New York, January 22 to 23, 202321 events
- Winter Storm and Winter Weather in Massachusetts, January 22 to 23, 20232 injured · 2 events
- Winter Storm and Winter Weather in Ohio, January 22, 202316 events
- Winter Storm in Maine, January 22 to 23, 202315 events
- Winter Storm in New Hampshire, January 22 to 23, 202313 events
- High Wind and Strong Wind in California, January 22 to 23, 202365 kt wind · 13 events
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, January 22, 20239 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1068135.